Common Prostate Cancer Treatment May Increase Diabetes Risk
Adapted from the NCI Cancer Bulletin, vol. 3/no. 37, Sept. 26, 2006 (see the current issue).
Even for just a few months, the use of androgen deprivation therapy to treat men with prostate cancer that hasn't metastasized may significantly increase the risk of diabetes and cardiac-related effects, including heart attack, according to a study in the September 20, 2006, Journal of Clinical Oncology (see the journal abstract).
Conducted by Dr. Nancy L. Keating and colleagues of Harvard Medical School and Brigham and Women's Hospital, the observational study followed more than 73,000 men 66 years of age or older who were diagnosed with locoregional prostate cancer between 1992 and 1999. More than one-third of the men in the study received a gonadotropin-releasing hormone ( GnRH) agonist, while approximately 7 percent of the men underwent a complete orchiectomy (surgical removal of the testicles).
GnRH agonist use was associated with a 44-percent increased risk of patients developing diabetes, with smaller - yet still statistically significant - increases in the risk of heart attack, coronary heart disease, and sudden cardiac death. Although diabetes risk also was significantly increased with orchiectomy, it did not appear to have the same cardiac effects. Because so few men underwent this procedure, the authors cautioned, the study may have been underpowered to detect such a risk.
The increased diabetes and cardiac risks associated with GnRH agonist use appeared as early as one to four months after treatment initiation.
"Our findings suggest that, for men who require GnRH agonist therapy, strategies to mitigate modifiable risk factors for diabetes and coronary heart disease may be warranted," they concluded.
Dr. Lori Minasian of the National Cancer Institute's Division of Cancer Prevention (DCP) cautioned that the study may have been unable to account for preexisting comorbidities in the study population. "So it's too soon to say from this study alone that there is a clear increase in risk," she said.